High Wind, Central Highlands
- When
- June 26, 2:05 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
A disturbance passing north of New Mexico brought sufficient mid level winds that mixed down to the surface to produce a couple of high wind gusts. One such gust was aided by a dry microburst.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A disturbance passing north of New Mexico brought sufficient mid level winds that mixed down to the surface to produce a couple of high wind gusts. One such gust was aided by a dry microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 9:58 AM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1058 AM MDT SUN JUN 26 2011 CORRECTED FORMAT .UPDATE... ISSUED A WIND ADVISORY FROM AROUND LAS VEGAS AND CLINES CORNERS EASTWARD TO AROUND TUCUMCARI. WINDS HAVE ALREADY REACHED CRITERIA AT CLINES CORNERS. THE LATEST MET MOS FAVORS THE I-40 CORRIDOR FOR STRONGER WINDS THIS AFTERNOON...AS AN UPPER LEVEL TROUGH PASSES NORTH OF NM AND A SURFACE TROUGH STRENGTHENS IN THE LEE OF THE SOUTHERN ROCKIES. THE SURFACE TROUGH WILL GRADUALLY EXIT EASTWARD TOWARD SUNSET AND THROUGH THE NIGHT...AS WINDS ALOFT WEAKEN. ALSO ADDED ISOLATED DRY THUNDERSTORMS TO THE SOUTH CENTRAL HIGHLANDS EARLY THIS EVENING. WATER VAPOR CLEARLY DEPICTS MID LEVEL MOISTURE MOVING INTO SW NM. MODELS NOW GIVE LOCATIONS SOUTH OF I-40 THE BEST CHANCE FOR ISOLATED STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. LEAST CONFIDENCE IN THUNDERSTORMS IS NORTH OF I-40...BECAUSE STRONGER AND MORE WESTERLY WINDS IN NORTHERN NM MAY DEFLECT THE MOISTURE TO THE SOUTH. 44 && .PREV DISCUSSION... 327 AM MDT SUN JUN 26 2011...CONDITIONS WILL BECOME BREEZY TO WINDY ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY AS THE SURFACE LOW IN THE NORTHEAST DEEPENS TO ABOUT 991 MB. THIS WILL PROVIDE A DECENT SURFACE PRESSURE GRADIENT WHILE DEEP MIXING IS EXPLOITED. WINDS ALOFT WILL NOT BE ALL THAT STRONG AMIDST THE UPPER HIGH CENTERED OVER THE SOUTHEAST CORNER OF NEW MEXICO...BUT STILL ANOMALOUSLY STRONG FOR LATE JUNE. THE PAST FEW DAYS HAVE ALSO PROVED THAT GUSTY AFTERNOON WINDS CAN STILL DEVELOP IN THIS DRY...DEEP...AND UNSTABLE BOUNDARY LAYER. A COUPLE OF SITES SUCH AS LVS AND CQC MAY HIT WIND ADVISORY FOR AN OB OR TWO...BUT HAVE OPTED TO HOLD OFF ON ISSUANCE DUE TO THE RELATIVELY BRIEF AND LOCALIZED NATURE OF SUSTAINED WINDS EXCEEDING 30 MPH. AM EXPECTING TEMPERATURES TO RUN VERY CLOSE TO WHERE THEY WERE YESTERDAY...AS THE UPPER HEIGHT FIELDS AND OVERALL AIR MASS HAS NOT ALTERED MUCH. NEAR RECORD HIGHS WILL BE ENCOUNTERED AGAIN IN MUCH OF THE EASTERN HALF OF THE FORECAST AREA...AND MANY OF THESE READINGS WILL BE IN THE TRIPLE DIGITS AGAIN. SOME MID LEVEL MOISTURE IS EXPECTED TO SPAWN SOME HIGH BASED CUMULUS TODAY...GENERALLY OVER THE HIGH TERRAIN WHERE PERHAPS A STRAY DRY THUNDERSTORM MAY DEVELOP. MONDAY WILL OFFER SOME CHANGES...PRIMARILY IN THE NORTHEAST. THE SURFACE LOW WILL FINALLY DECAY AS THE BACK DOOR FRONT FINALLY GIVES UP ITS SEMI-PERMANENT RESIDENCE AND INFILTRATES NORTHEASTERN NEW MEXICO. INCREASED DEWPOINTS WILL ADVECT INTO THE NORTHEAST WITH TEMPERATURES ONLY FALLING BACK JUST A FEW DEGREES. THE FRONT WILL OFFER SEVERAL INGREDIENTS FAVORABLE FOR STRONG TO SEVERE CONVECTION...INCLUDING AN UPSLOPE WIND COMPONENT...HEALTHY CAPE VALUES...VEERING WIND PROFILES...AND FORCING ALONG THE BOUNDARY ITSELF. AGAIN...MODELS TEND TO OVER-FORECAST AMOUNT OF PRECIPITATION DEVELOPING ALONG BACK DOOR FRONTS DURING THIS SEASON...BUT STILL HAVE CONFIDENCE THAT A FEW ORGANIZED CELLS WILL DEVELOP. HAVE LIMITED POPS AT 30 PERCENT FOR NOW AS NOT TO GET CARRIED AWAY WITH COVERAGE. ELSEWHERE TEMPERATURES WILL REMAIN HOT MONDAY AFTERNOON WITH CONTINUED POTENTIAL FOR DRY THUNDER OVER THE HIGH TERRAIN AS THE HIGH LCL/INVERTED V ENVIRONMENT DICTATES. THIS ACTIVITY WOULD LIKELY WANE IMMEDIATELY WITH SUNSET...BUT CONVECTION IN THE NORTHEAST COULD PROPAGATE INTO THE EARLY TUESDAY MORNING HOURS. SOMETHING ELSE TO WATCH FOR MONDAY NIGHT INTO EARLY TUESDAY WOULD BE AN EAST CANYON WIND DEVELOPING IN FAVORED GAPS/CANYONS INCLUDING THE ABQ METRO AS THE FRONT MAKES A RUN WESTWARD. BY TUESDAY...THE REMNANTS OF THE FRONT WOULD RETREAT BACK AS SURFACE WINDS VEER MORE SOUTHERLY BY THE LATE AFTERNOON. THE UPPER HIGH WILL SHIFT EAST INTO TEXAS NEAR THE RED RIVER VALLEY...AND ANY CONVECTION WOULD LIKELY STRETCH FROM THE SOUTHWESTERN MOUNTAINS TOWARD THE NORTHERN MOUNTAINS WITH ISOLATED COVERAGE. BOUNDARY LAYER WOULD STILL BE FAIRLY DEEP/DRY AND SOME DRY THUNDER CAN NOT BE RULED OUT OVER THIS AREA. CHANCES FOR CONVECTION ON WEDNESDAY AND THURSDAY DONT APPEAR AS FAVORABLE AS WAS DEPICTED 24 HOURS AGO. THE EXTENDED MODEL GUIDANCE ADVERTISES A CLOSED UPPER LOW COMING INLAND OVER THE WESTERN U.S. AND NOW IS DEPICTED TO QUICKLY RUN NORTHEASTWARD. THIS MIGHT OFFER A BRIEF DRAW OF SUBTROPICAL MOISTURE FROM THE SOUTH GIVEN THE PLACEMENT OF THE APPROACHING LOW/TROUGH TO THE WEST AND THE UPPER HIGH TO THE EAST. HOWEVER DEEP MOISTURE NEVER REALLY GETS ESTABLISHED PRIOR TO THIS SETUP...SO POPS HAVE BEEN KEPT AS ISOLATED. FROM THERE THE UPPER HIGH APPEARS TO GRADUALLY CREEP BACK WEST OVER NEW MEXICO TOWARD NEXT WEEKEND AS THE BETTER MOISTURE STAYS LOCKED AWAY FAR TO THE SOUTH AND STEERING FLOW REMAINS SOMEWHAT UNFAVORABLE. 52 && .AVIATION...VFR CONDITIONS EXPECTED TO PERSIST ACROSS MUCH OF NEW MEXICO THROUGH THE NEXT 24 HOURS. ISOLATED HIGH BASED DRY THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL AND WESTERN HIGH TERRAIN THIS AFTERNOON. DRY LIGHTNING AND ERRATIC WIND GUSTS UNDER VIRGA CAN BE EXPECTED. LOCALIZED VSBY RESTRICTIONS IN SMOKE WILL BE POSSIBLE DOWNWIND OF THE PACHECO FIRE THIS AFTERNOON WHICH COULD IMPACT KLVS. CONFIDENCE IN DIRECT IMPACT TO THE TAF IS LOW ENOUGH TO LEAVE OUT MENTION ATTM. SMOKE FROM THE WALLOW FIRE MAY ALSO CAUSE LOCALIZED VSBY RESTRICTIONS TO THE EAST OF THE FIRE. ADDITIONALLY...BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED OVER THE WEST CENTRAL HIGH TERRAIN AND ESPECIALLY ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. PEAK WINDS BETWEEN 20 TO 30 KTS WITH GUSTS BETWEEN 35 TO 40 KTS WILL BE POSSIBLE ESPECIALLY FROM KCQC NORTH TO KLVS. WINDS WILL DIMINISH BEFORE SUNSET. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW && .FIRE WEATHER...POOR OVERNIGHT RECOVERIES WERE THE RULE ONCE AGAIN THIS MORNING ACROSS MUCH OF NEW MEXICO WITH THE EXCEPTION BEING RIGHT ALONG THE TEXAS STATE LINE. THE SHALLOW MOISTURE RETURN ACROSS THE EAST WILL BE SHORT LIVED AS WESTERLY FLOW SCOURS THE SHALLOW LAYER OUT BY MID MORNING. IT WILL CERTAINLY BE ANOTHER NASTY FIRE WEATHER DAY AS A LEE SIDE SURFACE LOW DEEPENS NEAR THE OK/TX PANHANDLE AND A STRONGER 700MB JET SWEEPS IN ALOFT FROM THE WEST. THIS ALL POINTS TO BETTER MIXING AND A BIT STRONGER WESTERLY WINDS TODAY. AFTERNOON TEMPERATURES WILL SOAR INTO THE 100S ACROSS THE EAST WITH NEAR 100 WITHIN THE MIDDLE AND LOWER RIO GRANDE VALLEY WITH 90S OVER THE WEST. THESE VALUES ARE 10 TO 15+ DEGREES ABOVE NORMAL FOR LATE JUNE. IN ADDITION...HAINES INDICES WILL ONCE AGAIN REACH 6 ACROSS THE MAJORITY OF THE STATE ALONG WITH WESTERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. A POCKET OF LOCALLY HIGHER WINDS CAN BE EXPECTED FROM KLVS TO CQC WHERE A BRIEF PERIOD OF NEAR 30 MPH SUSTAINED WINDS WILL BE POSSIBLE. MINIMUM RH VALUES WILL SINK INTO THE 4 TO 8 RANGE. TO MAKE MATTERS WORSE...THE GFS SOLUTION SHOWS A SLIVER OF MOISTURE IN THE 700-500MB LEVEL ADVECTING ACROSS CENTRAL NEW MEXICO THIS AFTERNOON. THIS WILL LEAD TO ISOLATED HIGH BASED DRY THUNDERSTORMS PRODUCING VIRGA/DOWNBURST WIND POTENTIAL AND DRY LIGHTNING. CRITICAL CONDITIONS WILL SETTLE DOWN EARLY THIS EVENING FOLLOWED BY ANOTHER ROUND OF POOR HUMIDITY RECOVERIES. MONDAY WILL START OFF DRY ACROSS ALL OF NEW MEXICO. A BACKDOOR COLD FRONT IS EXPECTED EDGE THROUGH THE NORTHEAST PLAINS EARLY IN THE DAY BRINGING A SIGNIFICANT MOISTURE INCREASE ALL THE WAY TO THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. MODEL SOUNDINGS INDICATE ENOUGH CAPE/POTENTIAL ENERGY...MOISTURE RESIDENCE AND CONVERGENCE FOR THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON AND EVENING FAVORING THE EAST SLOPES OF THE SANGRES AND ADJACENT HIGHLANDS AND PLAINS. THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DOWNBURST WIND POTENTIAL ...DRY LIGHTNING AND HAIL THE MAIN THREATS. ELSEWHERE...DRY AND HOT CONDITIONS TO PERSIST ALTHOUGH A BIT LESS WIND EXPECTED. A FEW HIGH BASED DRY THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER THE CENTRAL AND WEST. STAYED THE COURSE WITH THE NAM-WRF MODEL SOLUTION FOR MONDAY NIGHT INTO TUESDAY MORNING. WILL FORECAST HIGHER CONFIDENCE FOR THE COLD FRONT TO SURGE WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN AND TO THE CONTINENTAL DIVIDE BEFORE 12Z TUESDAY. A MODERATE GAP WIND EVENT IS EXPECTED ESPECIALLY WITHIN THE ABQ METRO AREA. BEHIND THE FRONT...MUCH HIGHER MOISTURE WILL BE PRESENT AT LEAST THE FIRST PART OF TUESDAY BEFORE MIXING HELPS SCOUR SOME OF IT TO THE EAST. WE SHOULD HAVE ENOUGH LEFT OVER FOR SCATTERED HIGH BASED STORMS TUESDAY AFTERNOON AND EVENING BUT ONCE AGAIN A THREAT FOR A MIX OF WET AND DRY STORMS WITH DOWNBURST POTENTIAL. THE GFS AND ECMWF STILL INDICATE THE POTENTIAL FOR A MONSOON SURGE FOR THE MIDDLE TO LATTER HALF OF THE WORKWEEK...HOWEVER...THE GFS IS NOT AS BULLISH AS IT WAS 24 HOURS AGO. IN FACT...THE GFS HOLDS THE RIDGE A BIT FURTHER WEST...SHUNTING THE BETTER MOISTURE ADVECTION FURTHER WEST. REMNANT MOISTURE FROM THE TROPICAL SYSTEM OVER THE SOUTHERN GULF IS DIFFICULT TO DISCERN IN THE MODELS BUT IT APPEARS THAT SOME OF IT WILL BE TRANSPORTED NORTHWARD BUT ACROSS AZ. ALL IN ALL IT DOES LOOK LIKE AN UPTICK IN SHRA/TSRA COVERAGE DURING THIS PERIOD BUT BETTER CHANCES CENTRAL AND WEST THAN EAST. THERE WILL BE BETTER HUMIDITY RECOVERIES DURING THIS PERIOD. LONG RANGE PATTERN WILL BE DETERMINANT ON THE PLACEMENT OF THE UPPER LEVEL RIDGE WHICH IS UNCERTAIN ATTM. STAY TUNED FOR DETAILS. KW && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>105-107>109. WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ523-529-532>534. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 AM MDT SUN JUN 26 2011 NMZ501>540-271200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 535 AM MDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...SUNDAY AND SUNDAY NIGHT HOT CONDITIONS WITH NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY OVER MUCH OF CENTRAL AND EASTERN NEW MEXICO. RESIDENTS SHOULD TAKE APPROPRIATE PRECAUTIONS TO AVOID HEAT STRESS AND FATIGUE...ESPECIALLY IF WORKING OUTDOORS. DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING...AND TAKE FREQUENT BREAKS WHEN WORKING. STRONGER WINDS WILL DEVELOP THIS AFTERNOON OVER PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. THESE STRONGER WINDS ALONG WITH THE HOT...UNSTABLE...AND VERY DRY CONDITIONS IN PLACE WILL CREATE A FEW HOURS OF CRITICAL FIRE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AFTERNOON AND EVENING THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP EAST OF TAOS COUNTY TO NEW MEXICOS BORDER WITH TEXAS AND OKLAHOMA. THIS INCLUDES THE FAR NORTHEAST HIGHLANDS AND NORTHEAST PLAINS OF NEW MEXICO. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MONDAY AFTERNOON AND EVENING DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS IN NORTHEASTERN NEW MEXICO. 52
2 high wind. Local standard time, as filed.
A dry microburst produced a wind gust of 78 mph at the Clovis airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304684, 304686.